I am a fit healthy 26 year old woman. I exercise almost everyday, eat a healthy balanced diet, have never smoked or taken drugs and only drink socially. On 15th October last year I experienced my first bout of pancreatitis although at the time, I just thought it was a gastro virus. The stomach pain came on quickly and lasted approximately 24hrs on and off. It was a bloating stomach pain that I have never experienced before and at times I felt as if my stomach was going to explode. When the pain eventually subsided, I experienced chest and shoulder pain for about 24hrs. I went to the doctors to have this checked and she put it down to a virus.
On the 8th February, 2008 I suffered the same stomach pain again followed by chest pains. Two days later this pattern repeated itself. I saw the doctor and again we put it down to being a virus because I’d had the flu the week before and nothing else seemed apparent at the time. The third attack was two months later (20/04/08). This time my doctor decided to test for pancreatitis. My amylase blood result was 792 (normal levels are from 1-100) indicating I had suffered a bout of pancreatitis and indicating that this was the cause of my previous episodes.
My doctor referred me to a gastroenterologist and after several tests (x-rays, CT scans and an MRI) over several months and even a second opinion, no physical causes for pancreatitis have been found (ie. Alcohol, Gallstones, physical defects, increased levels of calcium or triglycerides in my blood etc).
Around this time, my mother heard an ABC radio report that the TGA was investigating three cases of young girls experiencing pancreatitis after having had their Gardasil injections. I checked the dates of my Gardasil injections against the stomach pains. My first injection (04/08/07) was trouble free as far as I can remember. My second, on 06/10/07, was nine days before my first attack and the third on the 17/04/08 was 3 days before my third attack of pancreatitis. I reported this to the TGA and they are still investigating the potential link.
On 24/08/08 (after I’d once again had the flu) I had an attack which was so severe, I was rushed to hospital. My lipase level was 2913 (normal is 1-60) and I was placed on an IV and remained in hospital for four days. Still no cause for the pancreatitis was found.
I have now had 4 attacks of pancreatitis over the past year…two of which occurred days after I received the Gardasil shots. I have never had pancreatitis before and believe the link with the Gardasil injections is not coincidence. I want to highlight the need to investigate this link and hope to raise its profile as more cases may exist however, the women like me, haven’t either identified an attack as pancreatitis or associated the potential link to the Gardasil injections.
Although I currently feel well, the pancreatitis has significantly affected my life over the past year and especially my plans for the future. I was planning on travelling and working overseas next year but now can’t get travel insurance. I would welcome any discussion on the topic as I think women need to be made aware of the risks. Had I known of the potential link to contracting pancreatitis, I would certainly have reconsidered my decision to have the Gardasil injections.